MAUDE Adverse Event Report: CORDIS CORPORATION OPTEASE RETRIEVAL FILTER; FILTER, INTRAVASCULAR, CARDIOVASCULAR

CORDIS CORPORATION OPTEASE RETRIEVAL FILTER; FILTER, INTRAVASCULAR, CARDIOVASCULAR
Model Number 466FXXXX
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Coagulation Disorder (1779); Obstruction/Occlusion (2422); Thrombosis/Thrombus (4440)
Date of Event 03/08/2021
Type of Reportable Event Serious Injury
Event or Problem Description
As reported by the legal department, the patient underwent placement of the optease vena cava filter.The filter subsequently malfunctioned and caused injury and damages to the patient including, but not limited to, thrombosed filter requiring suction thrombectomy of the ivc and complex forceps retrieval of the filter.As a direct and proximate result, the patient suffered life-threatening injuries and damages and required extensive medical care and treatment.As a further proximate result, the patient has suffered and will continue to suffer significant medical expenses, pain and suffering, and other damages.
 
Additional Manufacturer Narrative
The catalog number is unknown.If received it will be provided.It was reported that a patient underwent placement of an optease vena cava filter.The information provided indicated that the filter subsequently malfunctioned and caused a thrombosed filter requiring suction thrombectomy of the ivc and complex forceps retrieval of the filter.The indication for the filter implant, procedural details and medical history of the patient have not been provided.There is currently no additional information available for review.The product was not returned for analysis and the sterile lot number has not been provided; therefore, no device analysis nor device history record review could be performed.The optease retrievable vena cava filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the inferior vena cava (ivc) for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pe where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pe where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Thrombosis was reported, due to the nature of the complaint the event could not be further clarified.Blood clots, clotting and occlusive thrombosis within the filter and/or vasculature do not represent a device malfunction.Clinical factors that may have influenced the event include patient, pharmacological and vessel characteristics.Without images available for review the reported event could not be confirmed or further clarified.Given the limited information available for review, there is nothing to suggest that a malfunction in the design and manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.
 
Additional Manufacturer Narrative
It was reported that a patient underwent placement of an optease vena cava filter.The information provided indicated that the filter subsequently malfunctioned and caused a thrombosed filter requiring suction thrombectomy of the inferior vena cava (ivc) and complex forceps retrieval of the filter.The patient reported becoming aware of blood clots, clotting, and occlusion of the ivc, approximately fourteen years and five months post implant.The patient sustained a thrombosed ivc and ivc filter which required suction thrombectomy, and successful percutaneous retrieval of the filter about fourteen years and six months post implant.The patient is in possession of the explanted device.According to the medical record the patient had a history of multiple back surgeries and was requiring a staged procedure to stabilize the lower spine.The filter was indicted prophylactically due to major orthopedic surgery.The filter was placed via the right femoral vein and was positioned and deployed at the l2-l3.The patient tolerated this portion of the procedure well and was then prepared for the orthopedic procedure.Approximately fourteen years and six months post implant, the patient presented for ivc filter removal.The medical history at the time was notable for right jaw dissection for oral squamous cell carcinoma and status post left nephrectomy for renal cell carcinoma, and deep vein thrombosis (dvt) in the setting of holding eliquis for multiple spinal surgeries, now found to have thrombus on top of the ivc.The patient presented for ivc removal after recovering from cancer surgeries that prohibited the use of anticoagulation.Access was made at the right internal jugular vein and the right common femoral vein.A diagnostic venogram confirmed the presence of thrombus in the ivc.Suction thrombectomy superior to the filter was performed followed by successful removal of the filter with forceps.The patient tolerated the procedure well with no complications.The product was not returned for analysis.A review of the device history record revealed no anomalies during the manufacturing and inspection processes that can be associated with the reported complaint.The optease retrievable vena cava filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the inferior vena cava (ivc) for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pe where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pe where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Blood clots, clotting and occlusive thrombosis within the filter and/or vasculature do not represent a device malfunction.Clinical factors that may have influenced the event include patient, pharmacological and vessel characteristics.It is unknown if the patient was on anticoagulation at the time of the deep vein thrombosis and observation of ivc thrombus.Given the limited information available for review, there is nothing to suggest that a malfunction in the design and manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.
 
Event or Problem Description
Per the implant records, the patient was reported to have a history of multiple back surgeries and was requiring a staged procedure to stabilize the lower spine.The filter was indicted prophylactically due to major orthopedic surgery.The right groin was prepped and draped in the usual manner.The femoral vein was identified and entered with an entry needle, and a wire was placed.An inferior venacavogram was performed, and the optease filter, was positioned and deployed at the l2-l3.The patient tolerated this portion of the procedure well and was then prepared for the orthopedic procedure.About fourteen years and six months after the filter was implanted, the patient presented for ivc filter removal.The medical history at the time is notable for right jaw oral squamous cell carcinoma (scc) status post dissection (about nine years post implant) renal cell carcinoma (rcc) status post left nephrectomy, and deep vein thrombosis (dvt) in setting of holding eliquis for multiple spinal surgeries status post ivc filter now found to have thrombus on top of the ivc.The patient had been required to be on pulmonary embolism (pe) prophylaxis during multiple surgeries for cancer due to the inability to be anticoagulated.The patient had since recovered from all these surgeries and presented for ivc removal.Ultrasound guided access of the right internal jugular (rij) vein and of the right common femoral vein (cfv) was obtained; a diagnostic venogram confirmed the presence of thrombus in the ivc.Suction ivc thrombectomy superior to the filter was then performed followed by successful removal of the filter with forceps.The patient tolerated the procedure well with no complications.According to the information received in the patient profile form (ppf), the patient reported blood clots, clotting, and occlusion of the ivc, becoming aware of these events approximately fourteen years and five months after the filter implantation.The patient further asserts to have suffered from physical pain post implant and sustained a thrombosed ivc and ivc filter which required suction thrombectomy, and successful percutaneous retrieval of the filter about fourteen years and six months after the filter was implanted.It was additionally noted that the patient is in possession of the explanted device.
 
Additional Manufacturer Narrative
Device manufacture and expiration dates provided.Refer to sections d4 and h4.

Brand Name
OPTEASE RETRIEVAL FILTER
Common Device Name
FILTER, INTRAVASCULAR, CARDIOVASCULAR
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer (Section G)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer Contact
karla castro
14201 nw 60 avenue
miami lakes, FL 33014
7863138372
MDR Report Key15391566
Report Number9616099-2022-05955
Device Sequence Number20085302
Product Code DTK
UDI-Device Identifier20705032009413
UDI-Public20705032009413
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K034050
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2006
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/03/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/30/2009
Device Model Number466FXXXX
Device Catalogue Number466F220A
Device Lot NumberR0506538
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/16/2022
Supplement Date Received by Manufacturer10/07/2022
10/07/2022
Initial Report FDA Received Date09/09/2022
Supplement Report FDA Received Date10/31/2022
11/04/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/01/2006
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNK NEEDLE, UNK BENTSON WIRE
Outcome Attributed to Adverse Event Other; Life Threatening;
Patient Age59 YR
Patient SexMale